This is What Happens to Your Body When You Overdose


Learn what happens to your body when you overdose, how long effects last, and the options for drug overdose treatment

What Happens to Your Body When You OverdoseThe National Institute on Drug Abuse reports that drug abuse is on the rise. The number of drug overdoses in the United States was triple the amount in 2014 as compared to 2001. The increase in fatalities from drug overdose was largely due in part to the abuse of prescription opioid painkillers. As a matter of fact, overdose deaths caused by prescription opioid painkillers increased three and a half times between 2001 and 2014. More specifically, five times as many people died from benzodiazepine overdoses during this time frame. This article explores what happens to your body when you overdose.

Ever wonder what happens to your body when you overdose?  Are you afraid that you or a loved one may be at risk of an overdose due to an out of control drug addiction? Do you want to want to know how long can overdose last? Below are some facts about drug overdose and drug overdose treatment. Body and brain reactions during an overdose will differ depending on the type of drug ingested. For example, it is possible to overdose on amphetamines. This type of overdose puts the body at risk of heart attack, stroke, seizure, or drug induced psychotic episodes, as reported by National Council on Alcoholism and Drug Dependence. Here is what happens to your body when you overdose on stimulants:

  • Overheating – this is when your body reaches a high temperature but does not sweat.
  • Disorientation/confusion
  • Severe headache
  • Seizures
  • Difficulty breathing
  • Anxiety and paranoia
  • Hallucinations
  • Unconsciousness
  • Chest pain

Overdose from drugs that are considered depressants, such as opioids, alcohol, or benzodiazepines can cause permanent brain damage or loss of life. Depressants slow the central nervous system, which in turn affects breathing and heart rate.  Examples of depressants that an addict can overdose on are morphine, oxycodone, fentanyl or methadone. Here is what happens to your body when you overdose on depressants:

  • Breathing becomes shallow or completely stops.
  • Snoring or gurgling sounds that indicate a blocked airway.
  • No response to stimulus.
  • Disorientation or confusion
  • Unconsciousness
  • Blue lips or fingertips

If you are unable to wake someone up, it is possible that even though they are breathing, they are experiencing an overdose. For those wondering how long can overdose last, there is no definitive answer. An overdose may take hours to kill someone. When someone is unconscious, action should be taken immediately to get the individual help as it is considered a medical emergency.

Drug overdose treatment varies depending on the situation. Having specific information can be helpful to determine the course of treatment, such as how much of the drug was taken, but this information is not always easy to obtain. Generally, drug overdose treatment will include the following measures:

  • Checking for a blocked airway or inserting a breathing tube if there is an issue with breathing or an apparent lack of oxygen.
  • Administering activated charcoal, which absorbs the drug in the digestive system.
  • Inducing vomiting to purge the substance from the stomach.
  • Administering intravenous fluids to help speed up the process of the body’s elimination of the substance.

There are antidotes that may be used in certain circumstances that are effective in saving someone’s life from a fatal overdose. For example, the drug naloxone can reverse the effects of a heroin overdose.

Many substances can be harmful when too much is ingested. In addition to alcohol, prescription, and illicit drugs, it is possible to overdose on over the counter medications and even herbal remedies. The risk is greater when there are multiple drugs being ingested or if the body is unaccustomed to taking a certain drug or multiple drugs together. So much of what happens to your body when you overdose is life threatening. Abusing drugs or not taking prescription medications as directed is like gambling with your life. If you are concerned that you or a loved one is at risk for an overdose, get help now.

 

Sources:

http://www.healthline.com/health/drug-overdose#statistics6

https://www.ncadd.org/get-help/get-immediate-help/drug-overdose-emergency

https://www.betterhealth.vic.gov.au/health/healthyliving/drug-overdose

If you or a loved one needs help with abuse and/or treatment, please call the White Sands Treatment Center at (877) 855-3470. Our addiction specialists can assess your recovery needs and help you get the addiction treatment that provides the best chance for your long-term recovery.

About the Author

is a proud alumni member of White Sands Treatment Center. After living a life of chaos, destruction and constant let downs, Mark was able to make a complete turnaround that sparked a new way of life. He is serious about his recovery along with helping others. At White Sands Treatment Center, we offer support to you in your homes or when you are out living in your daily lives.

Leave a Reply